September 28, 2012
Atripla, Sustiva Component Linked to Neuron Damage
A byproduct formed during the breakdown of efavirenz—found in Sustiva and Atripla—appears to damage nerve cells, according to new Johns Hopkins University research published online ahead of print by the Journal of Pharmacology and Experimental Therapeutics and summarized in a news announcement. The scientists hypothesize, but did not conduct the studies necessary to prove, that this may contribute to cognitive impairment in people living with HIV.
Efavirenz is known to be very good at controlling the virus and is one of the few that crosses the blood-brain barrier and can target potential reservoirs of virus in the brain. It may also cause a variety of central nervous system-related side effects, such as nightmares and feeling “buzzed” during the first few weeks of treatment. Now it appears as if 8-hydroxyefavirenz, one of the metabolites created when efavirenz is metabolized by the liver, can damage important “dendritic spines” of neurons—the cells’ critical information processing points.
Is this toxicity clearly associated with, and indeed a cause of, memory declines and other neurocognitive problems in people living with HIV? Additional research, including analyses of data involving people who have been using efavirenz compared with those who have not, will be necessary. The researchers did note, however, that "concentrations of efavirenz and [8-hydroxyefavirenz] in the cerebral spinal fluid of HIV-infected [NorthEastern AIDS Dementia study participants] taking efavirenz were within the range that damaged neurons in culture."
The Johns Hopkins researchers add that a minor modification to efavirenz’s structure may block its effects on nerve cells, without affecting the drug’s effectiveness.
To read the Journal of Pharmacology and Experimental Therapeutics report (paid subscription required), click here.
To read the Johns Hopkins news announcement, click here.
Search: atripla, sustiva, neurocognitive, neurons, dendritic spines, memory, thinking, dementia, brain, central nervous system, johns hopkins
Scroll down to comment on this story.
comments 1 - 15 (of 30 total) next
booker washington, jackson, 2015-07-27 07:47:20
I have been unable to walk for about two weeks and the pain in my legs and lower back makes me cry out to the father for help I did not no this drug would do this two me when the the Dr put me on this drug she did not tell me that I would expe nev pain and would not be able to walk at this time I have been in the bed everyday and needs help getting in and out of bed too and from the bathroom taking a shower are bath getting up and down in the tub can't do much for myself and it makes me sad help
Drew Jones, Seattle, 2014-08-28 17:37:42
I began taking Sustiva in 2007, The debilitating side effects began immediately. Dementia, paranoia, hallucinations, inability to discern reality from dreaming were present and prevalent for the twelve weeks of use. My doctor kept assuring me they would go away. They did not, now several years later the symptoms are still present, they decreased after cessation but never completely.
Jeff, Cleveland, 2012-12-08 21:30:04
I tried Atripla for three days and enough was enough. The first night I thought I was in full cardiac arrest from a bad hallucination. My doctor said I should have given it more time but I didnt like the paranoid sensations. Fortunately, Complera came out and he suggested I go on it. Complera is hard on the stomach but I can sleep at night.
Shawn, New York, 2012-12-01 19:33:04
There's no doubt Sustiva does a lot of good and is better than many drugs that came before it. But this kind of news is a reason for people to still consider delaying these meds if they really don't need them yet, instead of the new treat-everyone at any cd4 approach (*cough* so drug co's can sell more).
Andy, , 2012-12-01 13:33:44
Perfectly said Brian. How convenient that this is released just before the patent on sustiva expires. But hey, I'm sure we'll all be privileged enough to pay $10,000 a month for "Newtripla" once patents are renewed on Truvada for it's new use and a reformulated Sustiva that doesn't cause brain damage. We're never getting a cure. These people are playing the system like a freaking violin. What's really disgusting is that we're supposed to be elated by every note they hit.
Brian, Boston, MA, 2012-11-24 09:26:16
Just as the patent is set to expire-whammo-thank you for telling me what I know nearly cost me my sanity, caused me to fail at my job, and caused my MDs to tell me all medications work equally well and side effects are not significant. This medication never should have made market yet remains not only on market but first line treatment. Great that it clear blood brain barrier so it kills you brain neurons but hey they are HIV free whoopee. BMS, join Gilead in house of shame but please cure HepC.
Brian, Southern Calif, , 2012-10-23 11:47:41
I been on Atripla for 5 years and my new doctor is not a fan of it.. I also experience all of the same side effects.. I might be switching to Complera, hope this is the right decision.
Joe D., Berlin, Germany, 2012-10-23 09:19:33
I've been on Atripla for 5 or 6 years, during which time I've also suffered from some side effects. I've considered changing the regimen but it's not been a huge priority. I'm glad to be alive and I ask myself, what's the alternative? Switching to another medication which can also have as-yet-undetemined side effects? I'm disappointed to read about the unproven nerve damage but none of these HIV meds have been tested long-term, and these are all very strong drugs.
maximo, arlington, 2012-10-22 12:16:54
Hello,im a dad with an hiv pos, son.There are lots of things that my 20 yr old has told me about weird effects. Itching,tired,loss of interest in fun things he use to like. I think the most noticeble to me is a bipolar attitude. he gets pist off,next day he is a teddy bear. He just moved out on his own,but he is very depress. I also would like to ask someone about the health care coverage I have for him versus the so called "clinic".
Elf, , 2012-10-20 13:21:02
I've been having terrible nightmares of alien abductions. I am so scared I can't even fall asleep. I sleep 3-4 hours every night, if at all!
RC, NY, 2012-10-13 22:33:26
I have taken this medication, Atripla for the past 5 or 6 years and still suffer from some of the side effects since I started taking the meds, like a buzz felling as if I'm high on drugs, hot flashes, bad nightmares, my dreams feel like its real, I forget things and some difficulty understanding certain things.
After reading this article, I wonder if I should change my meds....
JAY, lubbock, 2012-10-12 11:30:47
I am on atripla and have been for 5 years. I would like to know if i should be worried about both of my hands going numb and tingling
Peter, Columbus, 2012-10-11 18:49:59
I kid you NOT!!! I have been taking Atripla for roughly 6 years. There are many times that I feel my S.S. fluid is poisoned. This effect is most strongly felt when I first get out of bed in the morning. My ability to concentrate has reduced and my ability to find words that I know I once knew, has gone from mildly annoying to greatly disturbing. I feel like I have dementia. Is this related to the use of Atripla or just 26+ years fighting this disease, who knows. Thanks for shedding light on this
James, Metro area east coast, 2012-10-11 10:41:18
For the last 3-4 years , I have commented to my DR on this issue. And each time I was told , it's not the meds and it was in my head. I have had many sentences that would miss form . Words I would never use in a speech sentence , would come out uneducated . I would lose words and pictures as commonly used were erased.And socially embarrassed and no answers. Just people's odd looks and corrections . I felt dumb and lost , and alone.This article validated my blender brain and it was meds not me
Tom, USA, 2012-10-10 20:34:09
comments 1 - 15 (of 30 total) next
This is just the beginning, there are and have been significant risks associated with treatment options however the alternative is not very appealing, so were in effect the very real guinea pigs of pharmaceutical companies around the world, its the true catch 22, what can you expect when long term studies cannot be effectively conducted simply because of the devil you know is worse than the devil you dont know were about to learn more soon about the "side effects" the best you can do is report
[Go to top]